Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 40, NWS Springfield, MO

July 1, 2004Douglas County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 1, 2004, 7:15 PM CDT for Douglas County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2004, 7:15 PM CDT (00:15 UTC)
Expired
Jul 1, 2004, 11:15 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Douglas County, MO

The radar

The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1465 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1465 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 020016
FFWSGF
MOC067-020415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 PM CDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 1115 PM CDT.

* AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED BETWEEN TWO AND TWO AND A HALF INCHES OF   
  RAIN HAS FALLEN WITHIN THE PAST HOUR ACROSS WESTERN DOUGLAS        
  COUNTY. THIS WARNING IS AN UPGRADE OF THE PREVIOUS URBAN AND SMALL 
  STREAM ADVISORY. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING    
  INCLUDE...THE GUFFY AND LITTLE BEAVER CREEKS IN ADDITION TO THE    
  BOULDER FORK.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3683 9290 3683 9250 3706 9250 3706 9290

$$

SAW
2 follow-up statements
000 
WGUS73 KSGF 020137
FFSSGF
MOC067-020415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
836 PM CDT THU JUL 1 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 1115 PM CDT FOR DOUGLAS
COUNTY...

AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS BETWEEN TWO TO FOUR INCHES 
WITHIN THE PAST TWO HOURS ACROSS WESTERN DOUGLAS COUNTY.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING
TO OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER
CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...AVA...SQUIRES...ROME...GOODHOPE...DOGWOOD AND BRUSHYKNOB.  
SOME CREEKS WHICH WILL LIKELY FLOOD INCLUDE BEAVER...LITTLE 
BEAVER...AND HONEY CREEKS.

&&

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

SAW
000 
WGUS73 KSGF 020241
FFSSGF
MOC067-020400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
935 PM CDT THU JUL 1 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 1115 PM CDT FOR DOUGLAS
COUNTY...

AT 920 PM...LAW ENFORCEMENT OFFICIALS HAD RECEIVED NUMEROUS REPORTS 
OF FLOODING IN AND AROUND THE TOWN OF AVA.  IN ADDITION...HIGHWAYS Y 
AND FF HAVE BEEN CLOSED NEAR AVA DUE TO WATER OVER THE ROADWAYS.  
SEVERAL REPORTS OF FLOODED LOW WATER CROSSINGS HAVE BEEN REPORTED 
ACROSS THE COUNTY AS WELL.

&&

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

SAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:52 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 1, 2:52 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 PM CDT THU JUL 1 2004

.DISCUSSION...

AS EXPECTED...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE OVER MUCH
OF THE EASTERN PLAINS AND MISSOURI OZARKS REGION.  A TROPICAL LIKE
AIRMASS IN CONJUNCTION WITH AN UPPER LEVEL LOW CURRENTLY CENTERED
OVER THE JAYHAWKER STATE IS RESPONSIBLE FOR THIS ACTIVE WEATHER.
THIS UPPER LEVEL LOW WILL REMAIN CUT OFF FROM THE MAIN BELT OF
WESTERLIES INTO THE WEEKEND...THEREFORE...SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE THROUGH SATURDAY AFTERNOON.  ALL SENSIBLE ELEMENTS
THROUGH SATURDAY ARE THE PRIMARY FORECAST CHALLENGES FOR TODAYS
PACKAGE.

SHORT TERM (TONIGHT - SATURDAY AFTERNOON)...
LOW PRESSURE HELD ACCOUNTABLE FOR TODAYS ACTIVE WEATHER WILL REMAIN
NEARLY STATIONARY OVER CENTRAL KANSAS THROUGH TONIGHT.  MOISTURE
ADVECTION IN ADVANCE OF THIS SYSTEM WILL CONTINUE TO SUPPORT A NEAR
TROPICAL AIRMASS OVER THE OSAGE PLAINS AND MISSOURI OZARKS REGION.
THE ONLY DIFFERENCE WILL BE THE LOW LEVEL JET THAT SETS UP ACROSS
EASTERN OKLAHOMA...AND NOSES INTO SOUTHERN MISSOURI OVERNIGHT.  THIS
WILL ULTIMATELY DEVELOP ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
TONIGHT...WITH GOOD AREAL COVERAGE.  900 - 850MB CONVERGENCE FIELDS
DERIVED FROM THE MESOETA SOLUTION SUGGESTS GOOD MASS CONVERGENCE OVER
SOUTHERN AND CENTRAL MISSOURI TOWARDS 9 AND 12Z.

BY FRIDAY AFTERNOON...THE LOW WILL APPROACH EASTERN KANSAS...ONCE
AGAIN TAPPING INTO A MOISTURE RICH AIRMASS.  PRECIPITATION MAY BE
BETTER IN AREAL COVERAGE PROMPTING MORE RAINFALL AREA WIDE.
OVERNIGHT FORECASTER BUMPED POPS BACK UP TO 80...WHICH LOOKS GREAT
AND ILL KEEP 80 POPS GOING FOR TOMORROWS PERIOD...WITH OCCASIONAL
WORDING IN THE ZONES.

FRIDAY NIGHT...A LOW LEVEL JET SETS UP ONCE AGAIN...AND MAYBE A
LITTLE FURTHER EAST IN THIS PERIOD.  ULTIMATELY ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS SHOULD DEVELOP.  THE ETA IS A LITTLE
FASTER WITH THE APPROACH AND PASSAGE OF THE LOW.  THERE SHOULD BE
SOME TYPE OF LOW LEVEL FOCUS AS A WIND SHIFT PUSHES THROUGH.
CONVERGENCE ALONG THIS FEATURE WILL ALSO DRIVE ANOTHER BAND OF
PRECIPITATION THROUGH MUCH OF THE CWA.

THE UPPER LOW ASSUMES A POSITION EITHER DIRECTLY OVER CENTRAL AND
SOUTHERN MISSOURI...OR SOUTHEAST MISSOURI BY LATE AFTERNOON ON
SATURDAY.  DESPITE THE TROUGH AND LOW AXIS THAT FAR EAST...COLD AIR
ALOFT IN CONJUNCTION WITH RESIDUAL MOISTURE WILL FIRE OFF MORE
AFTERNOON STORMS ON SATURDAY.  WOULDNT BE SURPRISED IF THE MODELS
ARE ADVANCING THE LOW EAST TO AGGRESSIVELY AND LINGERING ACTIVITY
REMAINED IN THE CWA OVERNIGHT SATURDAY INTO SUNDAY.  ONGOING GRIDS
HANDLES THIS WELL...AND MADE NO CHANGES TO SATURDAY AND SATURDAY
NIGHTS POP GRIDS.

LONG TERM (SUNDAY - WEDNESDAY)...
THE AREA WILL EXPERIENCE SOMEWHAT OF A WARM UP BY NEXT WEEK AS
RISING HEIGHTS ACCOMPANY AN EXITING UPPER LOW.  SURFACE TO 850
PARTIAL THICKNESSES INDICATE HIGHS IN THE MID TO UPPER 80S.  A ZONAL
PATTERN WILL BE IN PLACE AND THE MODELS ARE SIGNALING THAT SEVERAL
SHORTWAVES MAY TRAVERSE ACROSS THE NATIONS MID SECTION.  ONGOING
FORECAST HAS PRECIPITATION CHANCES BACK INTO THE FORECAST BY
MONDAY...LINGERING THROUGH MONDAY NIGHT.  TUESDAY AND WEDNESDAYS
PERIODS ARE DRY FOR NOW...HOWEVER...UNDER THE TYPE OF PATTERN THATS
SETTING UP FOR NEXT WEEK...THAT COULD LIKELY CHANGE WITH TIME.

&&

.AVIATION...

AREAS OF SCATTERED THUNDERSTORMS ASSOCIATED WITH SUBTLE UPPER LEVEL
DISTURBANCES WILL CONTINUE TO PINWHEEL AROUND A SLOW MOVING UPPER
LOW OVER THE CENTRAL PLAINS. WHILE PINPOINTING THE EXACT TIMING OF
THE INDIVIDUAL ROUNDS OF PRECIPITATION WILL BE DIFFICULT...WOULD
EXPECT THE AFTERNOON AND LATE NIGHT/SUNRISE PERIODS TO SEE THE BEST
CHANCES FOR SHOWERS/ISOLD THUNDERSTORMS OVER THE NEXT 24 HOURS.
INCREASED LOW LEVEL SOUTHWEST FLOW MAY ENHANCE CHANCES FOR RAIN LATE
TONIGHT...WHILE MODEST...BUT ENHANCED DAYTIME INSTABILITY IS
PRODUCING SHOWERS OVER THE AREA ATTM. AREA IS SEEING GENERALLY MVFR
OR VFR CEILING ACROSS THE REGION THIS AFTERNOON...BUT LIKE LAST
NIGHT...EXPECT CEILINGS TO GRADUALLY LOWER INTO THE MVFR CAT WITH
SOME AREAS OF IFR POSSIBLE AFTER 0600 GMT.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE

CRAMER
Hazardous weather outlook, Jul 1, 12:54 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1254 PM CDT THU JUL 1 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1254 PM CDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  NON SEVERE THUNDERSTORMS CONTAINING FREQUENT CLOUD TO GROUND
  LIGHTNING.

  AREAS AFFECTED AND TIMING:

  NON SEVERE THUNDERSTORMS DEVELOPMENT OVER MUCH OF EXTREME
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON AND
  TONIGHT.

  DISCUSSION:

  THE COMBINATION OF A TROPICAL LIKE AIRMASS RICH IN MOISTURE ALONG
  WITH A SLOW MOVING UPPER LEVEL SYSTEM...AND DAY TIME HEATING WILL
  MUSTER ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
  THE LACK OF STRONG INSTABILITY WILL LIMIT THESE STORMS FROM
  REACHING SEVERE LIMITS.  HOWEVER...FREQUENT CLOUD TO GROUND
  LIGHTNING AND LOCALLY HEAVY RAINFALL WILL OCCUR WITH THE HEAVIEST
  STORMS.

  MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVERNIGHT
  AS THE UPPER LEVEL DISTURBANCE BECOMES ALMOST STATIONARY OVER
  THE CENTRAL PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THE ATMOSPHERE WILL REMAIN MOIST AND MARGINALLY UNSTABLE FROM
  FRIDAY INTO SATURDAY.  THUNDERSTORM CHANCES WILL CONTINUE THROUGH
  SATURDAY AFTERNOON.  THIS ACTIVE WEATHER WILL LIKELY TAPER OFF
  FROM WEST TO EAST DURING THE LATE AFTERNOON AND EVENING HOURS AS
  THE UPPER LEVEL LOW FINALLY EXITS THE OZARKS.

  THOSE PLANNING OUTDOOR ACTIVITIES OVER THE UPCOMING HOLIDAY
  WEEKEND SHOULD CLOSELY MONITOR LATER FORECASTS AND DISCUSSIONS
  ISSUED BY THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.  IF BOATING
  OR CAMPING ON AREA LAKES FRIDAY AND SATURDAY...IT IS RECOMMENDED
  TO BRING A WEATHER RADIO TO REMAIN ABREAST OF SUDDEN CHANGES IN
  WEATHER.  THUNDERSTORMS WILL BE POSSIBLE THROUGH SATURDAY
  AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:38 PM CDTFlash Flood WarningSGFWebster4 hr
Jul 1, 8:17 PM CDTFlash Flood WarningSGFDallas, Laclede, Wright4 hr
Jul 2, 6:00 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper60 min
Jul 2, 6:18 PM CDTTornado WarningSGFJasper42 min
Jul 2, 6:36 PM CDTSevere Thunderstorm WarningSGFLawrence54 min
Jul 2, 6:53 PM CDTSevere Thunderstorm WarningSGFNewton52 min

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.